Published December 14, 2016
The New England Compounding Center issued a recall for all of its products, including a steroid linked to an outbreak of fungal meningitis.
In a news release, the company announced that it was a cautionary move due to the risk of contamination. It also says there is no indication of any other products being contaminated.
The Food and Drug Administration previously told health professionals not to use any products distributed by The New England Compounding Center.
The Centers for Disease Control and Prevention posted updates on its website Sunday revealing there are 91 confirmed cases of the rare fungal meningitis. The outbreak, which has killed at least seven people, spans nine states: Florida, Indiana, Maryland, Michigan, Minnesota, North Carolina, Ohio, Tennessee, and Virginia.
Officials disclosed that the steroid leading to the fungal meningitis outbreak has made its way to 75 clinics. Physicians are urged not to use any products at all from the company that originally supplied the steroid. The tally for the outbreak rose on Friday when fungal infections were found in nine sick patients. The first known case was diagnosed about two weeks prior in Tennessee.
Health officials have been attempting to notify anyone else who may have received an injection of the steroid linked to the outbreak. The steroid has already been recalled. It’s unknown how many people may have been affected. It could affect up to thousands of people who received the steroid injections for back pain from July to September.
Meningitis is caused by the inflammation of protective membranes covering the brain and spinal cord. Fungal meningitis is not contagious.
Based on reporting by the Associated Press.